Texas, 2020Tornado and Damaging Winds in Texas, November 24 to 25, 2020
November 24 to 25, 2020 · NWS SHV · 5 events in 4 counties and zones
A vigorous upper level shortwave trough shifting northeast across Oklahoma into the Ozarks during the evening through the early morning hours of November 24th-25th, drove a surface frontal system through the Southern Plains. Large scale forcing ahead of the trough and cold front produced a line of strong thunderstorms that moved east through the Four State Region during the evening and overnight…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level shortwave trough shifting northeast across Oklahoma into the Ozarks during the evening through the early morning hours of November 24th-25th, drove a surface frontal system through the Southern Plains. Large scale forcing ahead of the trough and cold front produced a line of strong thunderstorms that moved east through the Four State Region during the evening and overnight hours. Strong instability and forcing resulted in these storms exploding vigorously to the west over North Texas early in the evening, producing some severe wind gusts even as the storms moved into portions of East-central Texas, where trees were blown down in Red River, Smith, Cherokee, and Panola Counties. A brief EF-1 tornado was also spawned from these storms in Southern Panola County. These storms gradually weakened as they pushed through the remainder of East Texas into Southwest Arkansas and North Louisiana, although gusty winds of 40 to 50 mph persisted with the line of thunderstorms before weakening further just before daybreak on the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 24, 9:21 PM CST, 59 minutes earlier.
Area forecast discussion, Nov 24, 9:21 PM CST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
921 PM CST Tue Nov 24 2020
.UPDATE...
Thunderstorms have developed in a little more vigorous and
organized fashion than previously anticipated to our west over the
past few hours in response to vigorous piece of incoming upper
level energy and associated frontal system down lower in the
atmosphere. Low level moisture and related atmospheric instability
is increasing quickly along and in advance of these thunderstorms
as the warm front previously lifting north through the Four State
region has now cleared the area. In response to the intense line
of convection developing in sufficiently shear environment
containing 1000-1500 j/kg of MLCAPE, SPC has issued a severe
thunderstorm watch covering areas along and ahead of the line of
storms until 2 AM, which includes areas of the Arklatex from
Tyler, to Bossier City, and Hope AR (and all points in the region
NW of this boundary). There is some risk for bows in the line,
primarily in the watch area, to produce one or two brief spin-up
tornadoes, but the primary risk with these storms should be
damaging winds up to 60 mph. Areas to the south and east of the
watch can still expect showers and storms along a line passing
through late tonight, although a majority of this activity should
remain below severe limits.
Since thunderstorms are developing and organizing quickly out to
our west, the timeline of expected move into, and out of, the
region has generally advanced by 1 to 2 hours over previous
expectations. This timing should have the remainder of the line
clearing central LA around 6 to 7 AM with only an hour or two of
lingering showers on the backside of the main convection before
clearing commences. Temperatures will be falling off pretty
quickly in the wake of the front, but it will move through most of
the region late enough tonight to not result in a great fall
before warming begins after sunup tomorrow morning. Still,
locations in the Arklatex along and north of the I-30 corridor can
expected seasonably cool temperatures in the 40s at daybreak with
enough northwest breeze to produce a bit of a wind chill. /50/
&&
.PREV DISCUSSION... /issued 608 PM CST Tue Nov 24 2020/
AVIATION...
Widespread MVFR ceilings and isolated to scattered showers are
expected to further develop this evening across the region as a
warm front lifts north across the area. Winds will also become
more straight from the south over time in all areas tonight with
gusts expected up to 25 mph (especially at TYR/GGG/SHV) before a
cold front moves across very late tonight through 9 AM tomorrow
morning. At least isolated thunderstorms are possible at mainly
TXK/ELD/TYR/GGG from 3 UTC through 6 UTC, with a more solid line
of showers and storms expected to advance from west to east across
sites from midnight through 6 to 7 AM tomorrow morning. Some gusty
winds and small hail could accompany storms, although the
likelihood of severe weather at any particular site is pretty low
with this event. Flight cats are generally not expected to drop
below MVFR levels through the night, at least outside of being in
the midst of thunderstorms. This evening there are some marginal
low level wind shear conditions affecting locations along and
north of the I-20 corridor, but expect wind shear to be less in
the lower atmospheric layers by midnight (as the warm front lifts
north of the region). Anticipating improving flight conditions
from west to east after daybreak tomorrow with mostly sunny skies,
VFR conditions, and northwest winds from 10 to 15 mph at most
site by midday. /50/
PREV DISCUSSION... /issued 311 PM CST Tue Nov 24 2020/
SHORT TERM.../Tonight through Wednesday Night/
A strong shortwave trough is moving into the Texas/Oklahoma
Panhandles. In response, a surface low is strengthening over the
Plains along a sharpening cold front and a dryline trailing
southward from the surface low across West Texas towards the Big
Bend of the Rio Grande. Widespread scattered showers and isolated
thunderstorms are ongoing across the area in a warm air advection
regime. The HRRR suggests this activity may intensify early this
evening as large scale forcing rapidly increases as the upper
trough ejects onto the Plains.
Meanwhile, closer to the frontal boundary, more robust and
organized convection is expected to develop, most likely into a
somewhat linear complex due to the unidirectional shear.
Instability still appears to be a significant limiting factor
regarding the potential for severe weather. Deep layer shear
profiles are still supportive for at least an isolated severe
threat, mainly in the form of damaging winds. The tornado threat
will be very low, but cannot be ruled out, if surface winds can
remain backed prior to the arrival of the convection. The primary
time frame for the severe weather threat should be around or just
before midnight tonight in Southeast Oklahoma and extreme
Northeast Texas, likely near a Lufkin-Shreveport-Magnolia line
during the early morning hours, and from Lower Toledo Bend to
Monroe around daybreak Wednesday morning.
The front and the convection should finally exit the area by late
Wednesday morning. Northwesterly winds following the frontal
passage will usher colder and drier air into the region. Skies
will gradually clear by the afternoon hours. Winds should also
diminish after sunset Wednesday setting up good conditions for
radiational cooling. Overnight low temperatures Wednesday/Thursday
morning should fall into the mid to upper 30s for most locations
north of Interstate 30.
CN
LONG TERM.../Thursday through Tuesday/
It appears that we will at least squeak in a dry Thanksgiving Day
across most of the Four State Region before we transition into what
will be a very wet period for most of our Region Thursday Night
through the upcoming weekend.
To begin Thursday, we lose the effects of one upper level trough
that will be moving quickly across the Ohio Valley and look upstream
at our next upper level trough moving into the Intermountain West.
This trough will split with energy becoming cutoff across the desert
southwest as the parent longwave trough moves rapidly across the
Central and Northern Plains. Upper flow across the Southern Plains
ahead the disturbance left behind will become increasingly
southwesterly which should help to bring strong low level moisture
return northward overnight Thu Night into the predawn hours Friday
Morning across most of our region but especially along and south of
the I-20 Corridor of NE TX and N LA. Isentropic lift processes
should aid in low level forcing resulting in increasing pops as we
go through the night Thu Night. The true warm front will lift
northward from the coast Thu Night, taking up residence near our
extreme southern border Friday and if there is a strong to severe
threat to be had, it would likely be across extreme Deep East Texas
into West Central and East Central Louisiana, well south of the I-20
Corridor on Friday but all of this will depend greatly on just how
far north the warm front returns northward Thursday Night into
Friday.
As the Upper level trough begins to slowly eject eastward out of the
Four Corners Region of the Country and into the Southern Plains late
Friday Night into Saturday, the surface warm front should return
back to the south and east across our region as a cold front but
post frontal rainfall is expected to continue across a large
majority of our region during this time frame due to increased
forcing from the upper trough itself to our west. It must be noted
that the GFS continues to be just a little quicker to eject this
upper trough towards our region this weekend, thus it is a little
quicker to end precipitation from west to east across our region
during the day Sunday.
The closed low will pick up speed as it moves across our region
Sunday into Sunday Night due in part to upstream energy that will
quickly move out of the Pacific Northwest Saturday and into the
Great Plains Sunday into Sunday Night, bringing with it, a very
strong cold front that will move from northwest to southeast across
our region Sunday Night. This boundary will help to push all
precipitation out of our region Sunday Night, replacing a moist and
chilly atmosphere with a dry and very cold one to begin the upcoming
work week. At this time, it appears our first widespread freezing
temperatures will be possible across the Four State Region Monday
Night into Tuesday Morning.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 56 68 42 72 / 90 0 0 0
MLU 64 74 43 71 / 70 60 0 0
DEQ 45 59 35 67 / 90 0 0 0
TXK 50 62 39 68 / 90 0 0 0
ELD 55 67 38 69 / 90 10 0 0
TYR 49 64 43 73 / 90 0 0 0
GGG 50 65 39 73 / 90 0 0 0
LFK 57 70 44 77 / 80 10 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
50/CN/13
Hazardous weather outlook, Nov 24, 8:07 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
807 PM CST Tue Nov 24 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-260215-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
807 PM CST Tue Nov 24 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Tonight...
A cold front will begin pushing through the region tonight,
bringing a chance for showers and thunderstorms. A Marginal Risk
is in place for most of the Four-States region, as some of these
thunderstorms will be strong to severe. Damaging winds appear to
be the primary threat, with an isolated tornado or two possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Thunderstorms will be possible in our eastern zones Wednesday
morning as the front continues east. Behind the front, drier and
cooler weather will move into the region for Wednesday and
Thursday. However, shower and thunderstorm chances will increase
by Friday, and remain through the weekend. Some of this rain will
moderate to heavy at times.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Nov 24, 9:43 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
943 PM CST Tue Nov 24 2020
OKZ077-250430-
McCurtain OK-
943 PM CST Tue Nov 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 1030 PM
CST...
At 943 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Talihina to near Oleta. Movement was east
at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin,
Eagletown, Rufe, Cerrogordo, Smithville, Hochatown, Watson,
Goodwater, Battiest, Pickens, Shinewell, Mount Herman, Glover, Bethel
and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CST for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.
LAT...LON 3451 9446 3386 9448 3393 9512 3394 9513
3394 9516 3424 9515 3425 9505 3451 9505
TIME...MOT...LOC 0343Z 271DEG 36KT 3471 9498 3421 9525
33Thunderstorm Wind, Red River
- When
- November 24, 10:20 PM CST
- Where
- Red River County, 1.39 mi ESE of Dimple
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.714, -95.057
A tree was blown over Highway 37 and FM 2120 north of Clarksville. Lots of tree debris was also found over Highway 37.
Thunderstorm Wind, Smith
- When
- November 25, 12:10 AM CST
- Where
- Smith County, 3.45 mi SW of Friendship
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.445, -95.063
Trees were blown down on Barber Road.
Thunderstorm Wind, Cherokee
- When
- November 25, 12:55 AM CST
- Where
- Cherokee County, 1.14 mi W of Atoy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.771, -95.119
Trees were blown down along Highway 69 south near County Road 1102.
Thunderstorm Wind, Panola
- When
- November 25, 1:32 AM CST
- Where
- Panola County, 1.28 mi SSE of Lake Murvaul
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.035, -94.458
Large trees were blown down on County Road 193 at Lake Murvaul. Report from a Red Cross official.
Tornado, Panola
- When
- November 25, 1:51 AM CST to 1:52 AM CST
- Where
- Panola County, 3.49 mi S of Deadwood to 3.25 mi S of Deadwood
- Rating
- EF1
- Path length
- 0.36 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.080, -94.129
A brief EF-1 tornado with estimated maximum winds near 100 mph touched down near County Road 446 and traveled northeast for approximately a third of a mile before crossing FM 31 South near a residence. This tornado likely continued on at least a little farther downstream from this spot, but access downstream was very limited for several miles and thus the official end point of the tornado is at the crossing of FM 31 South. A few small trees were snapped at the start point of the tornado, but at FM 31 South, there were at least 10 large pine trees that were snapped or uprooted with noted signs of damage convergence. The estimated tornado path was just to the north of a residence and no real structural damage was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, November 24, 20201 death · 14 events
- Tornado and Damaging Winds in Texas, November 24, 20205 injured · $31,000 · EF2 · 7 events
- Tornadoes and Hail in Oklahoma, November 24, 2020$220,000 · EF1 · 16 events
- Hail and Damaging Winds in Kansas, November 24, 20201.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, November 24, 2020$3,000 · 1.25 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, November 24 to 26, 20208 events
- Hail in Texas, November 24, 20201.75 in hail · 6 events
- Winter Weather in Kansas, November 24 to 25, 20205 events
- Drought in Texas, November 24 to 30, 20203 events
- Hail and Damaging Winds in Missouri, November 24, 20201 in hail · 3 events
- Drought in Texas, November 24 to 30, 20202 events
- High Wind in Texas, November 24, 202067 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927907, 927908, 927909, 927910, 927911.